Alert archive / Minnesota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 101, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 11, 2016, 12:58 AM CDT for Cass County, Richland County, North Dakota; 6 counties in Minnesota. It was in force for 47 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 11, 2016, 12:58 AM CDT (05:58 UTC)
- Expired
- Jul 11, 2016, 1:45 AM CDT
- In force
- 47 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Becker County, MN, Clay County, MN, Mahnomen County, MN, Norman County, MN, Otter Tail County, MN, Wilkin County, MN, Cass County, ND, Richland County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 115 km from the middle of the area, began a volume at 05:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 11, 1:01 AM CDT | TSTM WND DMG | 3 S Fargo, ND | NUMEROUS LARGE TREE BRANCHES AND LIMBS BROKEN DOWN AROUND SOUTH FARGO. |
| Jul 11, 1:01 AM CDT | TSTM WND GST 62 | 2 Nnw Fargo, ND | PEAK WIND OF 54 KTS AT THE FARGO AIRPORT /KFAR/. |
| Jul 11, 1:03 AM CDT | TSTM WND GST 65 | 2 Sse Moorhead, MN | METEOROLOGIST ESTIMATED. |
| Jul 11, 1:35 AM CDT | TSTM WND GST 52 | 2 Nnw Rothsay, MN | PEAK WINDS MEASURED AT THE RWIS STATION ALONG INTERSTATE 94. |
| Jul 11, 1:35 AM CDT | TSTM WND GST 80 | 2 W Lake Park, MN | POSSIBLE GUST TO 91 MPH. MEASURED BY MOBILE ANEMOMETER. MULTIPLE LARGE TREES AND BRANCHES BROKEN DOWN ALONG HWY 10. |
| Jul 11, 1:40 AM CDT | TSTM WND GST 82 | 1 Sw Lake Park, MN | PEAK WIND MEASURED AT THE RWIS STATION ALONG HWY 10. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 10, 10:40 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 6.0 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1330 J/kg
- Mixed-layer CIN
- -355 J/kg
- Mixed-layer LCL
- 1033 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 180 m²/s²
- 0-3 km storm-relative helicity
- 279 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
015
WUUS53 KFGF 110558
SVRFGF
MNC005-027-087-107-111-167-NDC017-077-110645-
/O.NEW.KFGF.SV.W.0101.160711T0558Z-160711T0645Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1258 AM CDT MON JUL 11 2016
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN OTTER TAIL COUNTY IN WEST CENTRAL MINNESOTA...
BECKER COUNTY IN NORTHWESTERN MINNESOTA...
SOUTHERN MAHNOMEN COUNTY IN NORTHWESTERN MINNESOTA...
SOUTHERN NORMAN COUNTY IN NORTHWESTERN MINNESOTA...
WILKIN COUNTY IN WEST CENTRAL MINNESOTA...
CLAY COUNTY IN NORTHWESTERN MINNESOTA...
NORTHERN RICHLAND COUNTY IN SOUTHEASTERN NORTH DAKOTA...
EASTERN CASS COUNTY IN SOUTHEASTERN NORTH DAKOTA...
* UNTIL 145 AM CDT
* AT 1258 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR GRANDIN TO FARGO TO WYNDMERE...MOVING EAST AT
65 MPH.
HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
ROOFS...AND OUTBUILDINGS.
* SEVERE THUNDERSTORMS WILL BE NEAR...
FARGO...MOORHEAD AND FRONTIER AROUND 100 AM CDT.
DILWORTH...SABIN AND PERLEY AROUND 105 AM CDT.
MOORETON...GLYNDON AND DOWNER AROUND 110 AM CDT.
BORUP...MUSKODA AND DWIGHT AROUND 115 AM CDT.
WAHPETON AND HAWLEY AROUND 120 AM CDT.
ALSO INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 29 BETWEEN MILE MARKERS 20 AND 76.
INTERSTATE 94 IN NORTH DAKOTA BETWEEN MILE MARKERS 348 AND 352.
INTERSTATE 94 IN MINNESOTA BETWEEN MILE MARKERS 1 AND 59.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4621 9723 4686 9687 4724 9697 4726 9567
4680 9547 4624 9569
TIME...MOT...LOC 0558Z 272DEG 55KT 4723 9692 4686 9679 4626 9713
HAIL...1.00IN
WIND...70MPH
$$
DTR1 follow-up statement
659
WWUS53 KFGF 110622
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
122 AM CDT MON JUL 11 2016
MNC005-027-087-107-111-167-NDC017-077-110645-
/O.CON.KFGF.SV.W.0101.000000T0000Z-160711T0645Z/
OTTER TAIL MN-BECKER MN-MAHNOMEN MN-NORMAN MN-WILKIN MN-CLAY MN-
RICHLAND ND-CASS ND-
122 AM CDT MON JUL 11 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM CDT
FOR WESTERN OTTER TAIL...BECKER...SOUTHERN MAHNOMEN...SOUTHERN
NORMAN...WILKIN...CLAY...NORTHERN RICHLAND AND EASTERN CASS
COUNTIES...
AT 121 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR BORUP TO NEAR HAWLEY TO NEAR WAHPETON...MOVING
EAST AT 65 MPH.
HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
ROOFS...AND OUTBUILDINGS.
STORM SPOTTERS REPORTED WIDESPREAD 55 TO 65 MPH WINDS ACROSS THE
FARGO-MOORHEAD METRO AREA IN THE PAST HALF HOUR.
THESE SEVERE STORMS WILL BE NEAR...
HAWLEY...DALE AND ROLLAG AROUND 125 AM CDT.
LAKE PARK AND SYRE AROUND 130 AM CDT.
FOXHOME AND FLOM AROUND 135 AM CDT.
SHOREHAM AND WESTBURY AROUND 140 AM CDT.
DETROIT LAKES...FERGUS FALLS AND WAUBUN AROUND 145 AM CDT.
ALSO INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 29 BETWEEN MILE MARKERS 20 AND 76.
INTERSTATE 94 IN NORTH DAKOTA BETWEEN MILE MARKERS 348 AND 352.
INTERSTATE 94 IN MINNESOTA BETWEEN MILE MARKERS 1 AND 59.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4621 9723 4686 9687 4724 9697 4726 9567
4680 9547 4624 9569
TIME...MOT...LOC 0621Z 272DEG 55KT 4722 9643 4685 9630 4625 9665
HAIL...1.00IN
WIND...70MPH
$$
DTRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 10:56 PM CDT, 2 hours 2 minutes earlier.
Area forecast discussion, Jul 10, 10:56 PM CDT, 2 hours 2 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 1056 PM CDT SUN JUL 10 2016 .UPDATE... Issued at 1052 PM CDT Sun Jul 10 2016 New severe Thunderstorm Watch #370 has been issued for most of eastern ND and portions of northwest through west central MN. The timing on the current Squall Line in central ND has been a bit slower than expected while deep convection has been slow to get started in northeast SD. However... those elements are progressing and should press into and across the FA during the overnight period. UPDATE Issued at 906 PM CDT Sun Jul 10 2016 Storms are starting to fire near ABR...on the nose of the low level jet pushing up through central SD...and in advance of the approaching Squall Line MCS which is currently impacting the BIS area. The fairly linear MCS extends in two waveleths from southeast Sask near Yorkton...through Minot and Bismarck...southward into ncntrl SD west of Mobridge. The section south of Minot through Bismarck into Mobridge shows the highest potential for developing a bowing segment into east-central and southeastern ND through the late evening. Current Severe Thunderstorm watch 369 continues in effect through 11 pm CDT. UPDATE Issued /Updated/ at 635 PM CDT Sun Jul 10 2016 Severe Thunderstorm Watch number 369 has been issued for most of central and part of eastern North Dakota through 11 pm CDT. Storms could move into the Devils Lake Basin after 8 pm CDT. Later this evening... it is likely that there will be an eastward extension of the Watch area into and across the Red River Valley corridor and into portions of northwest and west central Minnesota... which will extend into the overnight hours. && .SHORT TERM...(This evening through Monday) Issued at 330 PM CDT Sun Jul 10 2016 An approaching upper level low over the northern Rockies continues to progress eastward today. Southerly low level flow will continue to advect warm/moist air northward ahead of a developing surface low over the northern high plains. The recent thunderstorm activity led to a lag in the warming today across the area. Ended up cancelling the Heat Advisory. Currently expecting storms to develop in northeast SD in the vicinity of warm frontal boundary pushing northward. Also, thunderstorms developing over western ND this afternoon are expected to transition eastward...and possibly develop into an mesoscale convective system late in the evening and overnight in our forecast area. An Enhanced risk for severe storms still exists for much of ND...with a Slight risk located over NW and w-central MN. A tornado threat will still exist tonight...but decreases as the system pushes east. The hail and wind threat will still be rather high. As the system drifts east tonight...areas of heavy rain will be possible as well due to recent rains and the high amount of potential moisture with this system. Tomorrow...expect thunderstorms to be lingering in north central MN early in the morning. A cold front will push east late in the day tomorrow...with models differing on timing. A severe threat (slight risk) will ahead of this front...covering most of the forecast area...with the highest threat in the Red River Valley and eastward. Warm and humid conditions are expected again tomorrow. .LONG TERM...(Monday night through Sunday) Issued at 330 PM CDT Sun Jul 10 2016 Monday evening will see cold front move east and northeast around the 500 mb low to our west. Expecting a narrow line of storms...some severe...with this feature. High degree of instability right ahead of this wind shift and favorable low level shear should favor a tornadic risk with the line of storms. HRRRX shows this line of storms forming 22-23z right in the RRV and moving east-northeast. Afterwards...dry slot works in later Monday night into Tuesday morning before wrap around moisture and showers move back into dvl region Tuesday morning and spread east and southeast thru Tuesday afternoon. Showery weather continues into Wednesday for most areas as upper low takes its time moving ENE thru Manitoba. After this system departs, 500 mb flow goes a bit more zonal and our persistent 500 mb trough re-appears near Vancouver Island for Thu- Sat. Thus do expect some additional 500 mb short waves to move through with a risk of showers and t-storms. && .AVIATION...(For the 06Z TAFS through 06Z Monday evening) Issued at 1055 PM CDT Sun Jul 10 2016 Strong to severe tstms expected across the DVL basin and southeastern ND roughly 04-07z... and into the central Red River Valley corridor roughly 05-09z. Widepsread MVFR cigs and vsbys expected with scattered to numerous storms and isolated damaging winds and large hail. Storms should persist into portions of northwest and west central MN after 07z... with areas of MVFR cigs expected to persist there through mid morning. && .FGF Watches/Warnings/Advisories... ND...None. MN...None. && UPDATE...Gust SHORT TERM...Knutsvig LONG TERM...Riddle AVIATION...Gust
Hazardous weather outlook, Jul 10, 4:08 AM CDT, 20 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 408 AM CDT SUN JUL 10 2016 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-111300- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 408 AM CDT SUN JUL 10 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS AN ENHANCED RISK OF SEVERE STORMS LATE THIS AFTERNOON AND INTO THE OVERNIGHT HOURS ACROSS THE ENTIRE REGION. THREATS INCLUDE HAIL GREATER THAN 2 INCHES...WIND GUSTS GREATER THAN 75 MPH...ALONG WITH A TORNADO THREAT. THERE IS ALSO A RISK FOR EXCESSIVE RAINFALL. HOT AND HUMID CONDITIONS WILL LEAD TO AN ELEVATED HEAT INDEX ACROSS THE REGION. HEAT INDEX VALUES ABOVE 100F WILL OCCUR ACROSS A PORTION OF EASTERN NORTH DAKOTA INTO THE SOUTHERN VALLEY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ANOTHER ROUND OF SEVERE STORMS IS EXPECTED FOR MONDAY AFTERNOON AND EVENING...WITH THE BEST CHANCES ALONG AND EAST OF THE RED RIVER VALLEY. LARGE HAIL...DAMAGING WINDS...AND TORNADOES ARE POSSIBLE WITH THESE STORMS. THERE IS ALSO A RISK FOR EXCESSIVE RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE REQUIRED LATE TODAY THROUGH MONDAY AT TIMES. TG
In the hours before
Local storm report, Jul 11, 12:57 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1257 AM CDT MON JUL 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1235 AM TSTM WND GST 5 WSW CASSELTON 46.87N 97.31W
07/11/2016 M60.00 MPH CASS ND TRAINED SPOTTER
MEASURED BY MOBILE ANEMOMETER SET.
1246 AM TSTM WND GST 3 ESE MAPLETON 46.87N 96.99W
07/11/2016 M64.00 MPH CASS ND TRAINED SPOTTER
MEASURED BY MOBILE ANEMOMETER SET.
&&
GGUSTThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 10:43 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Eddy, Ramsey | 62 min |
| Jul 10, 11:34 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Griggs, Nelson, Ransom, Steele | 56 min |
| Jul 11, 12:13 AM CDT | Severe Thunderstorm Warning | FGF | Cass, Ransom, Richland | 47 min |
| Jul 11, 12:25 AM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Steele, Traill | 50 min |
| Jul 11, 3:07 AM CDT | High Wind Warning | FGF | Cavalier, Nelson, Pembina, Ramsey, Walsh | 4 hr |
| Jul 11, 5:08 PM CDT | Flash Flood Warning | FGF | Cass, Richland | 6 hr |
| Jul 11, 1:06 AM CDT | Severe Thunderstorm Warning | FGF | Mahnomen, Norman, Polk | 54 min |
| Jul 11, 1:45 AM CDT | Severe Thunderstorm Warning | FGF | Becker, Clearwater, Hubbard, Mahnomen, Norman, Otter Tail and 2 more | 60 min |
| Jul 11, 2:01 AM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Clearwater, Hubbard, Mahnomen, Polk | 59 min |
| Jul 11, 2:46 AM CDT | Severe Thunderstorm Warning | FGF | Hubbard, Otter Tail, Wadena | 29 min |
| Jul 11, 2:59 AM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Hubbard | 61 min |
| Jul 11, 1:06 PM CDT | Special Weather Statement | FGF | Wadena | 39 min |
| Jul 11, 2:54 PM CDT | Special Weather Statement | FGF | Wadena | 66 min |
| Jul 11, 3:05 PM CDT | Severe Thunderstorm Warning | FGF | Otter Tail, Wadena | 31 min |
| Jul 11, 3:27 PM CDT | Severe Thunderstorm Warning | FGF | Otter Tail, Wadena | 10 min |
| Jul 11, 4:37 PM CDT | Flash Flood Warning | FGF | Becker, Hubbard, Otter Tail, Wadena | 6 hr |
| Jul 11, 6:02 PM CDT | Areal Flood Advisory | FGF | Becker, Clay | 4 hr |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2016Severe Thunderstorm Warnings in North Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.